Also found in: Dictionary, Thesaurus, Wikipedia.
trademark for a preparation of fenoprofen calcium, a nonsteroidal antiinflammatory drug.
Pregnancy Category: C (first and second trimester)
Pharmacologic: propionic acid derivatives
ClassificationTherapeutic: nonopioid analgesics
Pharmacologic: propionic acid derivatives
Pregnancy Category: D (third trimester)
Rheumatoid arthritis.Osteoarthritis.Mild to moderate pain.
Inhibits prostaglandin synthesis.
Suppression of pain and inflammation.
Absorption: Well absorbed from the GI tract.
Distribution: Enters breast milk in low concentrations.
Protein Binding: >99%.
Metabolism and Excretion: Mostly metabolized by the liver. 2–5% excreted unchanged by the kidneys.
Half-life: 3 hr.
|PO (analgesic activity)||15–30 min||1–2 hr||4–6 hr|
|PO (anti-inflammatory activity)||several days||2–3 wk||unknown|
Contraindicated in: Hypersensitivity to fenoprofen, aspirin, or other NSAIDS; Active GI bleeding or ulcer disease; Severe renal dysfunction; Perioperative pain in setting of coronary artery bypass surgery.
Use Cautiously in: Cardiovascular, renal, or hepatic disease; History of ulcer disease; Obstetric: Not recommended for use during third trimester; Geriatric: ↑ risk of adverse events; Lactation / Pediatric: Safety not established.
Adverse Reactions/Side Effects
Central nervous system
Ear, Eye, Nose, Throat
- blurred vision
- hearing loss
- GI bleeding (life-threatening)
- hepatitis (life-threatening)
- dyspepsia (most frequent)
- abdominal pain
- renal failure
- prolonged bleeding time
- allergic reactions including anaphylaxis (life-threatening)
Drug-Drug interactionConcurrent use with aspirin or antacids may ↓ effectiveness.Additive adverse GI effects with aspirin, other NSAIDs, potassium supplements, corticosteroids, or alcohol.May ↓ the effectiveness of diuretics or antihypertensives.May ↑ serum lithium levels and ↑ the risk of toxicity.↑ the risk of toxicity from methotrexate.↑ risk of bleeding with cefotetan, heparin, thrombolytic agents, antiplatelet agents, or warfarin.↑ risk of adverse hematologic reactions with antineoplastics or radiation therapy.Phenobarbital may ↑ metabolism and ↓ effectiveness of fenoprofen.May ↑ the risk of nephrotoxicity withcyclosporine.↑ bleeding risk with anise, arnica, chamomile, clove, feverfew, garlic, ginger, ginkgo, Panax ginseng, and others.
Oral (Adults) 400–600 mg 3–4 times daily (not to exceed 3.2 g/day).Mild-to-Moderate Pain
Oral (Adults) 200 mg q 4–6 hr.
Availability (generic available)
Capsules: 200 mg, 400 mg
Tablets: 600 mg
- Patients who have asthma, aspirin-induced allergy, and nasal polyps are at increased risk for developing hypersensitivity reactions. Monitor for rhinitis, asthma, and urticaria.
- Arthritis: Assess pain and range of movement before and 1–2 hr after administration.
- Pain: Assess pain (type, location, and intensity) before and 1–2 hr after administration.
- Lab Test Considerations: May cause prolonged bleeding time.
- May cause ↓ hemoglobin, hematocrit, leukocyte, and platelet counts.
- Monitor liver function tests periodically during long-term therapy. May cause ↑ serum alkaline phosphatase, LDH, AST, and ALT concentrations.
- Monitor BUN, serum creatinine, and electrolytes periodically during therapy. May cause ↑ BUN and serum creatinine.
Potential Nursing DiagnosesAcute pain (Indications)
Impaired physical mobility (Indications)
Deficient knowledge, related to medication regimen (Patient/Family Teaching)
- Administration in higher than recommended doses does not provide increased effectiveness but may cause increased side effects.
- Coadministration with opioid analgesics may have additive analgesic effects and may permit lower opioid doses.
- Oral: For rapid initial effect, administer 30 min before or 2 hr after meals. Administer after meals or with food to minimize gastric irritation.
- Advise patient to take this medication with a full glass of water and to remain in an upright position for 15–30 min after administration.
- Instruct patient to take medication as directed. Take missed doses as soon as remembered, but not if almost time for next dose. Do not double doses.
- May cause drowsiness or dizziness. Advise patient to avoid driving or other activities requiring alertness until response to the medication is known.
- Caution patient to avoid concurrent use of alcohol, aspirin, acetaminophen, other NSAIDs, or other OTC or herbal products without consulting health care professional.
- Instruct patient to notify health care professional of medication regimen before treatment or surgery.
- Advise patient to consult health care professional if rash, itching, visual disturbances, tinnitus, weight gain, edema, black stools, persistent headache, or influenza-like syndrome (chills, fever, muscle aches, pain) occurs.
- Decrease in severity of pain.
- Improved joint mobility. Partial arthritic relief is usually seen within a few days, but maximum effects may require 2–3 wk of continuous therapy. Patients who do not respond to one NSAID may respond to another.
a trademark for an antiinflammatory agent (fenoprofen calcium).